This 35-year-old woman presented about two months after having a Nexplanon implant in her left upper arm. The surgical puncture site and the entire length of the implant site were acutely inflamed, with redness, swelling and beefy-red induration. She had previously seen the GP who inserted the implant and had received a course of antibiotics, without much benefit.
On careful inspection, the insertion site was scaly and crusty, with no pus discharge (figure 1). The patient had extensive psoriasis (figure 2). Her medication history showed she was on long-term, weekly doses of methotrexate for her psoriasis. A diagnosis of Koebner’s phenomenon was made.
Subdermal progestogen implants offer a long-term, reversible method of female contraception.1 Reliable and easy to insert, they consist of an ethylene vinyl acetate copolymer tube filled with etonogestrel.
Complications at the insertion site are rare and are generally of a minor nature, such as bruising or local haematoma. This case was unusual, occurring after the apparently uneventful insertion of a single etonogestrel implant.
The discovery of the biocompatibility of silicone led to the development of hollow silicone tube implants as a system for the slow, continuous release of medication. The initial contraceptive implant marketed in the US was Norplant (1993), which consisted of six rods. This was followed by Norplant-2, which consisted of two rods, then Implanon (2006), a single rod.
Figure 2: The patient was being treated for extensive psoriasis
Implanon was superseded by Nexplanon, a single 4cm x 2mm rod containing etonogestrel 68mg, enclosed in a biopermeable membrane of ethylene vinyl acetate copolymer (EVA). Nexplanon is also impregnated with 15mg of barium sulphate, to make it radio-opaque (EVA and barium sulphate are known to be inert materials). The contraceptive effect lasts three years.
The usual contraindications include pregnancy, undiagnosed uterine bleeding, liver disease with abnormal LFTs, active thromboembolic disease, sex hormone sensitive cancers and hypersensitivity to the components of the implant.2
In this patient with comorbid psoriasis, insertion of the implant seems to have led to Koebner’s phenomenon, in the form of new psoriatic skin lesions at the site of local trauma.
This case suggests that patients with psoriasis may be at increased risk of psoriatic lesions at the site of implant insertion and clinicians should consider warning such patients about this potential complication, which to our knowledge has not been previously reported.
- Dr Rajiv Ghurye, Dr Suma Sreeshyla and Dr Simon Giles are GPs at the Shanklin Medical Centre, Isle of Wight
Competing interests: None declared